Heparin-induced thrombocytopenia and thrombosis: clinical and laboratory studies
Additional Document Info
Heparin-induced thrombocytopenia is one of the most common and important immunological complications of drug therapy. Most patients with heparin-induced thrombocytopenia have isolated thrombocytopenia, which by itself seldom causes serious morbidity. However, a small proportion of patients also develop an acute arterial thrombotic episode which can be fatal. It remains uncertain why some patients have only isolated thrombocytopenia, whereas others have thrombotic complications. In this report we describe 53 patients with heparin-induced thrombocytopenia in whom the diagnosis was confirmed using the platelet 14C-serotonin release assay. The intent of the study was to look for laboratory or clinical characteristics that could be used to predict which patients will have the less serious thrombocytopenia and which patients will have thrombocytopenia plus thrombotic complications. The laboratory markers included AT-III, protein C, protein S and heparin cofactor II. No serological result identified whether a patient was at risk of having isolated thrombocytopenia or an acute thrombotic event. However, during the acute thrombocytopenic episode, there was evidence of global activation of the coagulation cascade as evidenced by reductions in the level of protein C, heparin cofactor II and antithrombin III. Following resolution of the thrombocytopenia, these inhibitory factors returned to normal indicating that the thrombotic complications were not caused by a familial deficiency. We did observe a highly significant association (P < 0.001) between concomitant cardiovascular complications and the occurrence of an arterial thrombosis in patients with heparin-induced thrombocytopenia. Recent surgery of any type was strongly associated with venous thrombi (P < 0.001). Our data suggest that heparin-induced thrombocytopenia is a procoagulant disorder with thrombosis tending to occur at sites of pre-existing pathology.